Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 23, 2013, 2:30 PM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2013, 2:30 PM CDT (19:30 UTC)
- Expired
- Jul 23, 2013, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:30 PM CDT | FLASH FLOOD | 3 Nne Warrior, AL | EMERGENCY MANAGER REPORTED FLASH FLOODING IN WEST BLOUNT COUNTY. SEVERAL ROADS WERE IMPASSABLE. FLASH FLOODING IS ONGOING. |
| Jul 23, 3:00 PM CDT | HEAVY RAIN 4.26 | 3 Nw Trafford, AL | PUBLIC REPORTED 4.26 INCHES OF RAIN SINCE MIDNIGHT. |
| Jul 23, 4:20 PM CDT | HEAVY RAIN 0 | 4 Wnw Trussville, AL | PONDING ON SWEENY HOLLOW ROAD IN CHALKVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
575
WGUS54 KBMX 231930
FFWBMX
ALC009-073-115-232230-
/O.NEW.KBMX.FF.W.0036.130723T1930Z-130723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN ALABAMA...
NORTHEASTERN JEFFERSON COUNTY IN ALABAMA...
WESTERN ST. CLAIR COUNTY IN ALABAMA...
* UNTIL 530 PM CDT
* AT 229 PM CDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
WILL CONITNUE ACROSS THE WARNED AREA. 1 TO 3 INCHES OF RAIN HAS
FALLEN IN A SHORT PERIOD OF TIME WITH AN ADDITIONAL INCH OF RAIN
POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLEVELAND...GARDENDALE...MOODY...ODENVILLE...ONEONTA...
SPRINGVILLE...TRUSSVILLE...ALLGOOD...ARGO...ASHVILLE...BALD ROCK...
BANGOR...BLOUNT SPRINGS...BRANCHVILLE...CENTER POINT...
CHALKVILLE...CLAY...COUNTY LINE...DALLAS...FAIRVIEW...HAYDEN...
KIMBERLY...LOCUST FORK...MARGARET...MORRIS...NECTAR...PINSON...
ROSA...TRAFFORD AND WARRIOR.
SEVERAL ROADS HAVE MOVED FROM GENERAL NUISANCE FLOODING INTO A
DANGEROUS FLASH FLOODING SITUATION...WHICH THE ROADS ARE NOW
IMPASSABLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3395 8636 3394 8637 3386 8623 3354 8646
3372 8704 3377 8703 3379 8697 3380 8696
3384 8696 3396 8681 3398 8677 3403 8673
3411 8663
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:53 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 23, 12:53 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1253 PM CDT TUE JUL 23 2013 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... FEATURE ONE WAS AN OUTFLOW BOUNDARY LOCATED GENERALLY FROM AUBURN TO MONTGOMERY TO EUTAW. SHOWERS AND THUNDERSTORMS CONTINUE ALONG THIS BOUNDARY FROM WETUMPKA TO ROANOKE. THIS ACTIVITY WILL CONTINUE EAST SOUTHEAST TOWARD TUSKEGEE AUBURN AND PHENIX CITY THIS MORNING. A SECONDARY OUTFLOW BOUNDARY WAS LOCATED FROM THE BIRMINGHAM METRO TOWARD HEFLIN. THUNDERSTORMS WERE ALSO DEVELOPING ALONG THIS AXIS. AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS NORTHERN ALABAMA THIS MORNING AND THIS WAS THE INITIATOR OF THE CONVECTION. ADDITIONAL STORMS WILL AFFECT AREAS FROM ONEONTA TO CENTRE ASSOCIATED WITH THIS FEATURE ALOFT. FEATURE TWO WAS AN AREA OF CLEARING SKIES AND INSOLATION NORTH AND WEST OF I-65/I-20. THUNDERSTORMS ARE INITIATING IN THIS AREA TOO AS INSTABILITIES ARE INCREASING. ANOTHER UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WAS LOCATED OVER THE LOWER MISSISSIPPI VALLEY AND WAS PRODUCING STORMS ACROSS NORTHERN MISSISSIPPI AND INTO ARKANSAS AND TENNESSEE. THIS FEATURE WILL SWING INTO WESTERN ALABAMA AROUND NOON. THEREFORE...EXPECT A FEW ROUNDS OF THUNDERSTORMS THROUGH THE EARLY EVENING HOURS ACROSS MUCH OF CENTRAL ALABAMA. THE 12Z AREA RAOBS AND THE SATELLITE DEPICTION INDICATE HIGH PRECIP WATER OVER MUCH OF THE AREA AGAIN TODAY...IN SOME INSTANCES...OVER 2 INCHES. BULK SHEAR IS NOT IMPRESSIVE BUT A DEVELOPING COLD POOL IN NORTHERN MISSISSIPPI SHOULD ALLOW SOME STORM ORGANIZATION AND REGENERATION ALONG WITH THE UPPER SUPPORT. MID LEVEL LAPSE RATES ARE A BIT BETTER THAN YESTERDAY WITH INSTABILITY VALUES NEARLY THE SAME. THEREFORE...WENT AHEAD AND ADDED THE LOCALIZED CHANCE OF FLASH FLOODING AND WIND GUSTS 35 TO 60 MPH IN THE HWO THROUGH 10 PM AREA WIDE. STAY TUNED FOR FURTHER UPDATES AND BE PREPARED FOR THE ISSUANCE OF A FEW WARNINGS TODAY. 75 && .AVIATION... 18Z TAF DISCUSSION. YET ANOTHER LINE OF THUNDERSTORMS WILL IMPACT MUCH OF CENTRAL ALABAMA THUS AFTERNOON AS A TROPICAL AIRMASS REMAINS IN PLACE OVER THE AREA. AS OF 18Z... THIS LINE STRETCHES FROM NEAR GWO TO GTR TO JFX... MOVING SOUTH/SOUTHEAST. TRIED MY BEST TO TIME OUT TSRA FOR BHM... EET... AND TCL. WILL PROBABLY HAVE TO DO A FEW AMENDMENTS THROUGH THE AFTERNOON AS STORMS WILL LIKELY IMPACT ALL TAF SITES AT SOME POINT BEFORE SUNSET. LIKE YESTERDAY... SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY THIS EVENING AND OVERNIGHT. WITH ALL THE RECENT RAINFALL... EXPECTING SOME PATCHY FOG OVERNIGHT FOR MOST SITES IF CLOUDS CAN CLEAR OUT. 77/GLEASON && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/77
Hazardous weather outlook, Jul 23, 12:58 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1258 PM CDT TUE JUL 23 2013 ALZ011>015-017>050-241800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1258 PM CDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EVENING. SOME AREAS MAY EXPERIENCE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING. ADDITIONALLY... SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH. THE ACTIVITY SHOULD LOSE SOME INTENSITY BY 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH THIS EVENING DUE TO SEVERE WEATHER.
In the hours before
Local storm report, Jul 23, 1:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD 5 ESE FULTONDALE 33.59N 86.71W
07/23/2013 JEFFERSON AL PUBLIC
MINOR FLOODING REPORTED IN THE ROEBUCK AREA.
&&
AALocal storm report, Jul 23, 2:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 2 SW WARRIOR 33.80N 86.83W
07/23/2013 JEFFERSON AL PUBLIC
PUBLIC REPORTED FLASH FLOODING IN WARRIOR.
&&
AASpecial weather statement, Jul 23, 2:09 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUL 23 2013
ALZ025-027-034>036-043-232015-
BIBB AL-CHILTON AL-COOSA AL-ELMORE AL-SHELBY AL-TALLADEGA AL-
209 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...SHELBY...NORTHWESTERN
ELMORE...COOSA...CHILTON AND BIBB COUNTIES UNTIL 315 PM CDT...
AT 207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLN TO CHILDERSBURG TO
CHELSEA TO UNIVERSITY OF MONTEVALLO TO 6 MILES SOUTHWEST OF ASHBY TO
MERTZ...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHILDERSBURG...
CHELSEA...
MONTEVALLO...
WILSONVILLE...
CALERA...
&&
LAT...LON 3346 8590 3330 8598 3330 8612 3320 8617
3310 8617 3310 8601 3275 8600 3276 8596
3275 8597 3266 8701 3284 8702 3288 8742
3300 8741 3302 8731 3322 8717 3325 8699
3355 8651 3350 8638 3339 8638 3368 8609
TIME...MOT...LOC 1909Z 327DEG 26KT 3358 8613 3327 8629
3333 8666 3312 8687 3297 8700 3285 8735
17/KLAWSLocal storm report, Jul 23, 2:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 1 N DUNCANVILLE 33.10N 87.46W
07/23/2013 TUSCALOOSA AL PUBLIC
FLASH FLOODING REPORTED ALONG HWY 82 BETWEEN TUSCALOOSA
AND DUNCANVILLE.
&&
AALocal storm report, Jul 23, 2:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 3 SW HOLT 33.21N 87.55W
07/23/2013 TUSCALOOSA AL PUBLIC
FLASH FLOODING REPORTED AT THE UNIVERSITY OF ALABAMA.
&&
AALocal storm report, Jul 23, 2:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 3 WSW BESSEMER 33.35N 87.01W
07/23/2013 JEFFERSON AL PUBLIC
MINOR STREET FLOODING REPORTED IN THE MCCALLA AREA.
&&
AAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:44 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 46 min |
| Jul 23, 5:14 AM CDT | Special Weather Statement | BMX | Walker, Winston | 61 min |
| Jul 23, 5:28 AM CDT | Special Weather Statement | BMX | Fayette | 47 min |
| Jul 23, 6:16 AM CDT | Special Weather Statement | BMX | Jefferson | 44 min |
| Jul 23, 10:53 AM CDT | Areal Flood Advisory | BMX | Etowah | 112 min |
| Jul 23, 10:56 AM CDT | Special Weather Statement | BMX | Marion | 64 min |
| Jul 23, 11:12 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Jul 23, 11:26 AM CDT | Special Weather Statement | BMX | Fayette | 49 min |
| Jul 23, 11:41 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Jul 23, 12:07 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker, Winston | 53 min |
| Jul 23, 12:16 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 44 min |
| Jul 23, 12:33 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 57 min |
| Jul 23, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 61 min |
| Jul 23, 1:11 PM CDT | Special Weather Statement | BMX | Jefferson | 64 min |
| Jul 23, 1:29 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Pickens, St. Clair, Tuscaloosa, Walker | 3 hr |
| Jul 23, 1:34 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 56 min |
| Jul 23, 1:58 PM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Jefferson, St. Clair, Shelby and 3 more | 2 hr |
| Jul 23, 2:00 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Perry, Sumter | 60 min |
| Jul 23, 2:09 PM CDT | Special Weather Statement | BMX | Bibb, Chilton, Coosa, Shelby, Talladega | 66 min |
| Jul 23, 2:25 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Clay, Coosa, Hale, Marengo and 3 more | 2 hr |
| Jul 23, 2:59 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Clay, Coosa, Dallas, Marengo and 2 more | 2 hr |
| Jul 23, 3:01 PM CDT | Special Weather Statement | BMX | Autauga, Chambers, Clay, Dallas, Elmore, Lowndes and 2 more | 59 min |
| Jul 23, 3:14 PM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Jul 23, 3:27 PM CDT | Areal Flood Advisory | BMX | Autauga, Clay, Coosa, Dallas, Elmore, Lowndes and 2 more | 2 hr |
| Jul 23, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 52 min |
| Jul 23, 3:58 PM CDT | Special Weather Statement | BMX | Bullock, Chambers, Lee, Macon, Montgomery, Pike | 62 min |
| Jul 23, 4:10 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Chambers, Lee, Macon, Montgomery and 3 more | 2 hr |
| Jul 23, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 42 min |
| Jul 23, 4:56 PM CDT | Special Weather Statement | BMX | Barbour, Lee, Russell | 64 min |
| Jul 23, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 37 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.